An 82-year-old Caucasian woman with a history of basal cell carcinoma on vismodegib presented with nausea, vomiting and intermittent abdominal pain. Laboratory results were remarkable for the elevation of liver enzymes. Endoscopic retrograde cholangiopancreatography and percutaneous transhepatic cholangiogram (PTC) did not show evidence of intrahepatic or extrahepatic obstruction of the biliary tract. During PTC external biliary catheter was placed; however, bilirubin continued to rise. Further, laboratory work-up and imaging studies ruled out other possible aetiologies for hepatotoxicity such as infections, autoimmune hepatitis and other drugs known to be hepatotoxic thus leaving vismodegib the most likely cause of hepatotoxicity.
- unwanted effects / adverse reactions
- liver disease
Statistics from Altmetric.com
Contributors PSB contributed mainly to the case description, he also prepared the graphs and was also responsible for obtaining the consent . MPR contributed to the summary, background, discussion and learning points. NT provided recommendations on improving the case, later revised the manuscript. HL-F: revised the manuscript.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.